MAUDE Adverse Event Report: PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY

PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY
Catalog Number PNS5F130SIM
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/06/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a medical procedure using a neuron select catheter 5f (5f select) and a guidewire.During the procedure, while advancing the 5f select in the bovine arch, the physician noticed under fluoroscopy that the distal end of the 5f select broke into three parts inside the patient.The physician then used a snare device and removed the broken parts; however, a small piece was left in the m2 branch and the physician was unable to retrieve it.The procedure ended at this point.It was reported that the patient''s condition is unstable.No additional information is available at this point.
 
Additional Manufacturer Narrative
Evaluation of the returned 5f select confirmed that the catheter was fractured.This damage typically occurs due to retraction against resistance.Based on the damage at the fractured location, the 5f select may have been retracted against resistance during use.Further evaluation revealed additional fractures and damage on the distal segments.This damage may have occurred during the snaring process and removal from the patient.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
The following sections are being updated based on additional information provided in a post-operative report received on april 4, 2023: section a.Box 2.Date of birth.Section b.Box 5.Describe event or problem.The following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #01 mfr report 3005168196-2023-00143; based on additional information provided in a post-operative report received on april 4, 2023: section a.Box 1.Patient identifier.Section a.Box 2.Age at time of event.Section h.Box 10./11.Narrative/corrected data.Evaluation of the returned 5f select confirmed that the catheter was fractured.This damage may have occurred due to unrestrained moving or torqueing against resistance.Navigation within difficult anatomy may have contributed to increased resistance.Evaluation also confirmed the two fractured segments measuring approximately 5 cm and 2 cm reported to have occurred during removal through the non-penumbra 6f sheath.The 2 cm fractured segment included the intact distal tip of the catheter.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
Penumbra received additional information via a post-operative report on april 4, 2023.A diagnostic procedure was performed to visualize a cerebellar avm using a neuron select catheter 5f (5f select).The 5f select was advanced to the target anatomy via radial access through a short sheath with use of a 0.035 guidewire.The 5f select was navigated to the lva, lcca, leca, and lica and angiograms were performed in each vessel respectively.The 5f select was visualized for removal from the lica when it was noticed the 5f select had fractured resulting in two loose segments.At this point, a snare was introduced through the 5f select.During advancement of the snare to the lica in attempt to snare the larger segment, the smaller segment dislodged and migrated to the m2/m3.The snare and 5f select were removed from the radial access site.The right common femoral artery (rcfa) was then accessed and a benchmark bmx96 access system (bmx96) and 5 french non-penumbra catheter were introduced into the left common carotid artery (lcca).A snare was introduced through the diagnostic catheter to snare the larger segment.The larger segment was retracted into the rcfa but could not be removed.A non-penumbra microcatheter was introduced to navigate to the fractured segment in the m2.A non- penumbra revascularization device was used in attempt to remove the fragment but was unsuccessful.A penumbra system red 72 reperfusion catheter (red72) and a penumbra system red 62 reperfusion catheter (red62) were both used in attempt to aspirate the fragment from the m2 but were unsuccessful.A 4mm snare was then used in an attempt to remove the fractured segment but was unsuccessful.A super selective angiogram showed sufficient flow to distal mca branches past the fractured segment in the m2/m3.The decision was made to leave the fractured segment.The bmx96 system was removed.Imaging was performed through the radial access point.A non-penumbra 6f sheath was introduced through the femoral access point to snare the fragment remaining in the rcfa.The fractured segment was retracted into the non-penumbra sheath and fractured into two pieces within the sheath during removal.The procedure was completed at this point.The post-operative report indicated the patient was stable after the procedure.Subsequently, information from the physician indicated that the patient¿s status was unstable.It is unknown how the reported event may have impacted the patient¿s status.

Brand Name
NEURON SELECT CATHETER 5F
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16659269
Report Number3005168196-2023-00143
Device Sequence Number11187587
Product Code DQY
UDI-Device Identifier00814548010236
UDI-Public814548010236
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K083125
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/23/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/20/2024
Device Catalogue NumberPNS5F130SIM
Device Lot NumberF106485
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2023
Supplement Date Received by Manufacturer03/24/2023
04/04/2023
Initial Report FDA Received Date03/31/2023
Supplement Report FDA Received Date04/10/2023
05/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age57 YR
Patient SexMale
Date Report Sent to FDA01/01/2005